1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

concerned

Discussion in 'Ask A Question' started by manxangel, Aug 11, 2008.

  1. manxangel

    manxangel · Well-Known Member

    Messages:
    128
    Likes Received:
    0
    Trophy Points:
    36
    don't quite know whats happening.

    i've been sat working and my glucose levels have dropped from 15.6 to 10.6 in the space of about 25 minutes. (they have been hovering about 15 for a couple of days now as a base measure. eg when i get up in the morning i'm delighted to see i'm 15)

    I have been checking it this afternoon as i feel lightheaded and woozy. the nurse mentioned my body my think it's hypo as it's been having high sugar so long?

    I don't want to raise my level!! but i'm confused about what to do. I've contacted the clinic and left a voicemail. just waiting.

    Has anyone got any short term advice? I'm really confused.
     
  2. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    232
    Trophy Points:
    133
    Your body has got so used to high levels that dropping down feels like a hypo.Hypo's are generally under 4 BTW.You will feel better in a few days when your Blood Sugars drop further and your body gets used to the lower levels.
     
  3. manxangel

    manxangel · Well-Known Member

    Messages:
    128
    Likes Received:
    0
    Trophy Points:
    36
    well thats ok, Thank you. sorry just freaked me out thats all.

    I've got to drive home at half past five so it had better quit it soon
     
  4. sugarless sue

    sugarless sue · Master

    Messages:
    10,098
    Likes Received:
    232
    Trophy Points:
    133
    Anyone any suggestion on that?
     
  5. DiabeticGeek

    DiabeticGeek · Well-Known Member

    Messages:
    309
    Likes Received:
    4
    Trophy Points:
    38
    Although you want to keep a careful eye on things, this is probably good news. Even 10.6 is still quite high - a non-diabetic usually has a BG of 4.5-6.5, occasionally briefly straying to 7 or 8 after eating. It is quite common once you have got used to very high BG levels that you feel symptoms when they change. This might include the sort of light-headedness that you describe, and you might also get problems with your eyes (such as blurring of vision). This is the change in BG rather than the BG itself, and the symptoms will go away once you get used to these much lower levels.

    That said, now you are on insulin, you need to be careful about hypos. Keep an eye on your BG, and if it falls below 4, or if you get any symptoms of a hypo then you want to do something about it (the symptoms being dizziness, sweating, headache, trembling, heart palpitations and intense hunger). If this occurs then you need to eat something quickly. The best things to eat are quickly absorbed glucose (such as a few gulps of lucozade, or the glucose tablets you can get from pharmacies).
     
  6. fergus

    fergus Type 1 · Well-Known Member

    Messages:
    1,439
    Likes Received:
    129
    Trophy Points:
    83
    DVLA states that one shouldn't drive at a blood sugar level lower than 5mmol/l.
    The hypo sensation is just your body's attempt to ask for more sugar since it has become accustomed to abnormally high levels. You need to go cold turkey I think so that it doesn't send you warning signals until you get nearer 4mmol/l.
    Your ability to drive won't be compromised until you get below that sort of level.

    Take it easy though!

    All the best,

    fergus
     
  7. DiabeticGeek

    DiabeticGeek · Well-Known Member

    Messages:
    309
    Likes Received:
    4
    Trophy Points:
    38
    OK, I have only just seen that. I got out of sync with the posts (students keep dropping in to my office, while I have a half-finished reply - most thoughtless of them!).

    Since this almost certainly isn't an actual hypo it probably isn't going to get suddenly worse (keep monitoring your blood, though, just to make sure, and absolutely don't drive if it goes below 5). However, regardless of your BG, if you don't feel safe to drive then don't drive! Better abandon the car for the night and get a taxi home than risk wrapping it around a tree - that won't do anything for your health problems!
     
  8. manxangel

    manxangel · Well-Known Member

    Messages:
    128
    Likes Received:
    0
    Trophy Points:
    36
    i made my husband drive home last night. He is still learning though so i'm not sure if it was safer!!!!

    i got a 9.9 when i got home, well chuffed. although feeling rotton, still it's a sign something is happening, which has to be good!

    Thanks for your help., i was panicing a bit.
     
  9. IanD

    IanD Type 2 · Well-Known Member

    Messages:
    2,429
    Likes Received:
    1,037
    Trophy Points:
    198
    T2 - on MF not insulin.

    When I was maintaining levels of 7-12, I would feel rough if my levels dropped below about 5.5. Now I'm maintaining 5-8, I don't have that problem. I presume that is the body trying to maintain the status quo & calling for sugar it doesn't need, but is used to.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook